Indiana, 2020

Damaging Winds in Indiana, July 11, 2020

July 11, 2020 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed along a stationary boundary that was situated across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a stationary boundary that was situated across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 11, 2:29 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
329 PM EDT Sat Jul 11 2020

.SYNOPSIS...
Chances for showers and thunderstorms will increase tonight into
Sunday as a low pressure system and cold front move into the region.
High pressure will then build into the Ohio Valley by Monday,
bringing a return to dry weather.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak embedded disturbance in the northwest flow aloft will ripple
southeast into the region this evening/early morning.
CAMs have been mixed on how widespread convection will become to our
northwest before it shows some weakening as it moves away from the
better instability advecting east ahead of it. For now, have allowed
for a chance of thunderstorms, mainly for the Tri-State region this
evening/early morning. SPC SWODY1 has placed this area in a Marginal
Risk for an isolated severe storm. Have updated the HWO to indicate
this threat.

For the remainder of the overnight hours, models are muddled on how
much additional convection will develop well ahead of the next short
wave/cold front to our northwest. As a result, believe a broad brush
approach is the way to go until models can latch on better forcing
mechanisms to indicate higher confidence in PoPs. Lows will fall
into the lower to mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A stronger short wave in the northwest flow aloft will accompany
weak low pressure and a cold front on Sunday to bring an
increasing chance of showers and thunderstorms. Best coverage
should coincide with the mid to late afternoon hours as moderate
instability develops. As a result, could see a few strong
perhaps severe storms. Damaging winds will be the main threat
with perhaps some isolated large hail across the southern half
of the CWFA. Highs will be mainly in the lower 80s.

For Sunday night, the entire weather system will push east/southeast,
allowing pcpn to taper off from northwest to southeast. Drier
air will then filter into the region overnight. Lows will
generally bottom out in the lower 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
High pressure will be in place for Monday and move east of the
forecast area for Tuesday. With northerly flow, expect Monday to
be the coolest of the long term with high temperatures ranging
from the upper 70s to the middle 80s. High temperatures on
Tuesday will be near normal in the low to middle 80s with
continued dry conditions.

The heat and humidity will begin to build for Wednesday and the
remainder of the week. Multiple systems will move through
during this time allowing for daily thunderstorm chances.

Heat index values across at least a portion of the area are
expected to reach into the middle to upper 90s beginning on
Wednesday. There will be the potential late week for some heat
index values to reach near 100. Due to uncertainty in exact
thunderstorm timing this far out and the impact on temperatures,
decided to hold off on heat mention in the HWO at this time.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered cumulus clouds will prevail the rest of the afternoon.
Winds will be from the west/northwest between 10 and 15 knots
with some gusts in the lower 20 knots.

For tonight, a weak embedded disturbance in the northwest flow
aloft will ripple southeast into the region. This feature will
at least bring a chance of thunderstorms, mainly toward the
KCVG/KLUK during the evening hours/early morning hours. Have
placed a VCTS/CB at these terminals. Otherwise, models are
muddled on additional convection once this first disturbance
ripples by. Have broad brushed the terminals with VCSH. There is
some indication of MVFR ceilings developing across the west
toward morning. Have went ahead and placed some MVFR ceilings at
KDAY where confidence is the highest.

On Sunday, a more robust disturbance will rotate southeast into
the Ohio Valley. This will be associated with a weak cold front.
The best dynamics appear poised across the southern half of the
CWFA where showers and thunderstorms should become numerous
during the afternoon hours. Aviators can expect at least MVFR
conditions with thunderstorms with possible brief pockets of
IFR visibilities in heavier rainfall.

OUTLOOK...Thunderstorms to linger into Sunday evening.
Thunderstorms possible Wednesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Novak
AVIATION...Hickman
Hazardous weather outlook, Jul 11, 12:45 PM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
145 PM EDT Sat Jul 11 2020

KYZ097>100-OHZ026-034-035-042>046-051>056-061>065-071>074-078>082-
088-121745-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Warren-
Clinton-Ross-Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
145 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will occur on Sunday. There is some
potential for storms to become strong to severe in the afternoon
with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ060-070-077-121745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Preble-Butler-Hamilton-
145 PM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...This afternoon and tonight.

There will be a chance of thunderstorms tonight. An isolated strong
or severe storm will be possible. Damaging wind will be the primary
severe weather threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms will occur on Sunday. There is some
potential for storms to become strong to severe in the afternoon
with damaging winds being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 4:37 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
537 PM EDT Sat Jul 11 2020

INZ058-059-066-112200-
Fayette IN-Union IN-Franklin IN-
537 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY IN SOUTHEASTERN
INDIANA...SOUTHWESTERN UNION AND FAYETTE COUNTIES IN EAST CENTRAL
INDIANA UNTIL 600 PM EDT...

At 537 PM EDT, radar indicated a strong thunderstorm over Glenwood,
moving southeast at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Connersville, Brookville, Glenwood, Blooming Grove, Columbia,
Metamora, Bunker Hill, Laurel, Alquina, Andersonville, Mounds State
Recreation Area, Alpine, Nulltown, Peppertown, Everton and Falmouth.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3973 8530 3952 8486 3931 8508 3947 8530
TIME...MOT...LOC 2137Z 308DEG 32KT 3965 8534

Sites

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
July 11, 4:52 PM EST to 4:54 PM EST
Where
Fayette County, 1.65 mi WSW of Connersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.643, -85.160

A tree was downed and a privacy fence was blown over. Several large branches were also downed in Dale Cemetery.

Thunderstorm Wind, Ripley

When
July 11, 5:25 PM EST to 5:27 PM EST
Where
Ripley County, 0.28 mi ENE of Penntown
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
39.271, -85.095

A large tree was downed just east of the intersection of State Routes 46 and 101. Some wires were also downed in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895904, 895907.